Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 177, NWS Omaha, NE

August 30, 2021Pierce County, Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 30, 2021, 11:06 PM CDT for Pierce County, Wayne County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2021, 11:06 PM CDT (04:06 UTC)
Expired
Aug 31, 2021, 12:00 AM CDT
In force
54 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Pierce County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 141 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 11:40 PM CDTHAIL 0.88Pierce, NELAW ENFORCEMENT REPORTED NICKEL SIZED HAIL IN PIERCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 9:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS53 KOAX 310406
SVROAX
NEC139-179-310500-
/O.NEW.KOAX.SV.W.0177.210831T0406Z-210831T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1106 PM CDT Mon Aug 30 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wayne County in northeastern Nebraska...
  Pierce County in northeastern Nebraska...

* Until midnight CDT.

* At 1105 PM CDT, a severe thunderstorm was located over Osmond, or
  22 miles northwest of Norfolk, moving southeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Pierce and Hadar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4244 9754 4243 9739 4240 9737 4235 9737
      4235 9732 4223 9722 4214 9735 4209 9751
      4209 9755 4228 9781
TIME...MOT...LOC 0405Z 313DEG 16KT 4233 9759 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DeWald
3 follow-up statements
128 
WWUS53 KOAX 310413
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1113 PM CDT Mon Aug 30 2021

NEC139-179-310500-
/O.CON.KOAX.SV.W.0177.000000T0000Z-210831T0500Z/
Wayne NE-Pierce NE-
1113 PM CDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN WAYNE AND PIERCE COUNTIES...

At 1112 PM CDT, a severe thunderstorm was located 5 miles northwest
of Pierce, or 17 miles northwest of Norfolk, moving southeast at 15
mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Pierce, Osmond, Hadar, Foster, McLean, Willow Creek State Recreation
Area and The Highway 81 And 20 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4244 9754 4243 9739 4240 9737 4235 9737
      4235 9732 4223 9722 4214 9735 4209 9751
      4209 9755 4228 9781
TIME...MOT...LOC 0412Z 334DEG 15KT 4225 9760 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DeWald
574 
WWUS53 KOAX 310430
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1130 PM CDT Mon Aug 30 2021

NEC139-179-310500-
/O.CON.KOAX.SV.W.0177.000000T0000Z-210831T0500Z/
Wayne NE-Pierce NE-
1130 PM CDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN WAYNE AND PIERCE COUNTIES...

At 1130 PM CDT, a severe thunderstorm was located near Pierce, or 16
miles northwest of Norfolk, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pierce, Osmond, Hadar, Foster, McLean, Willow Creek State Recreation
Area and The Highway 81 And 20 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4244 9754 4243 9739 4240 9737 4235 9737
      4235 9732 4223 9722 4214 9735 4209 9751
      4209 9755 4230 9777
TIME...MOT...LOC 0430Z 323DEG 7KT 4223 9759 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DeWald
552 
WWUS53 KOAX 310445
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1145 PM CDT Mon Aug 30 2021

NEC139-179-310500-
/O.CON.KOAX.SV.W.0177.000000T0000Z-210831T0500Z/
Wayne NE-Pierce NE-
1145 PM CDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN WAYNE AND SOUTHEASTERN PIERCE COUNTIES...

At 1145 PM CDT, a severe thunderstorm was located over Pierce, or 11
miles northwest of Norfolk, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pierce, Hadar and Willow Creek State Recreation Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4235 9737 4235 9732 4223 9722 4214 9735
      4209 9751 4209 9755 4224 9771
TIME...MOT...LOC 0445Z 313DEG 16KT 4218 9752 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DeWald

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:45 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 30, 6:45 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
645 PM CDT Mon Aug 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 307 PM CDT Mon Aug 30 2021

Early afternoon analysis showed a warm front gradually moving
northward through area, which will likely provide a focus for
thunderstorm development this evening/tonight. Still some
questions on exact timing and location of storm initiation, but
seems like somewhere in the 7 PM to 9 PM window would be
reasonable as a low level jet strengthens, pointing into the front
in north-central Nebraska/south-central South Dakota, which will
be more or less co- located with the left exit region of an
incoming upper level jet. That said, convergence along the front
could allow for some slightly earlier development. Either way,
there will be sufficient instability and shear for a severe
weather threat, including potential supercells as storms first get
going. Initial cells are expected to congeal into an MCS with a
transition from a large hail and damaging wind threat to a
damaging wind and heavy rain/localized flooding threat. Given
expected precipitable water values around 1.75", warm cloud
depths around 3.5 km, recent rainfall, and the aforementioned low
level jet/surface boundary interaction, the ingredients seem to be
there for flooding and a potential flash flood watch. However,
guidance is persistent in the MCS being fairly progressive as it
moves through, so elected to hold off on said watch at this time.
While the aforementioned ingredients may not lead to a widespread
flooding threat, they may enhance a damaging wind threat via
downburst potential. In addition, guidance suggests 0-3 km shear
nearing 30 kts along with decent hodograph curvature in the low
levels, so can't rule out mesovortex genesis and perhaps a tornado
threat, though low level thermodynamic profiles aren't exactly
favorable.

Storms should exit the area Tuesday morning, giving way to
another "cooler" day with highs in the upper 70s to lower 80s.
However, upper level ridging will begin to build in and
southeasterly low level flow will usher moisture and warmer air,
leading to at least a slight warmup for Wednesday and Thursday.
While the warmest air looks to remain just west of the forecast
area, still expect high temperatures back in the mid to upper 80s
with a few spots making a run at 90. By Thursday night, expect
shortwave energy and an associated surface low to slide through
the Dakotas and drag a cold front through the forecast area
through Friday. With the warm, moist air in place ahead of it,
expect more shower and storm chances. The front looks to stall in
or just south of the forecast area heading into the weekend, with
daily temperatures getting back down into the upper 70s to lower
80s. Additional shortwaves are also progged to move through upper
level zonal flow and perhaps lead to more shower and storm
chances, pending exact boundary location.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Aug 30 2021

Convection Allowing Models (CAMs) are in good agreement in moving
a line of storms from the South Dakota border to the southwest
through eastern Nebraska and western Iowa. Storm development is
expected near 06Z. Hail will be an early concern, but as the event
evolves strong wind gusts will be the primary concern.

CAMs suggest that a secondary line of storms will develop behind
the initial system that moves through. Generally, this line will
impact areas farther to the west and south. This secondary line
may potentially impact KLNK as late as 14Z.

After the storms move through, MVFR ceilings will be possible west
of KOMA, and may be in place between 12Z and 17Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Fajman
Hazardous weather outlook, Aug 30, 3:37 PM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 PM CDT Mon Aug 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A few thunderstorms will be possible into early this evening,
with the highest chances in northeast Nebraska.

A line of thunderstorms is then expected to move through the area
after sunset into early Tuesday morning. Damaging winds, large
hail, and heavy rain leading to localized flooding are possible
with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Additional thunderstorms will be possible Thursday through the
weekend with the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe storm or
flooding reports are appreciated.

In the hours before

Special weather statement, Aug 30, 10:25 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1025 PM CDT Mon Aug 30 2021

IAZ043-310400-
Monona IA-
1025 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern Monona
County through 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithland, or 23 miles west of Ida Grove, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4193 9567 4218 9605 4221 9602 4221 9567
TIME...MOT...LOC 0324Z 301DEG 26KT 4221 9590

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:29 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce, Wayne46 min
Aug 30, 10:31 PM CDTSevere Thunderstorm WarningOAXWayne44 min
Aug 30, 10:54 PM CDTSevere Thunderstorm WarningOAXCedar39 min
Aug 30, 11:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCuming, Stanton, Wayne44 min
Aug 30, 11:22 PM CDTSpecial Weather StatementOAXPierce23 min
Aug 30, 11:35 PM CDTSevere Thunderstorm WarningOAXKnox40 min
Aug 30, 11:42 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne48 min
Aug 30, 11:54 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne24 min
Aug 31, 12:00 AM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton45 min
Aug 31, 12:04 AM CDTAreal Flood AdvisoryOAXCedar, Cuming, Knox, Pierce, Stanton, Thurston and 1 more6 hr
Aug 31, 12:09 AM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce36 min
Aug 31, 12:15 AM CDTSevere Thunderstorm WarningOAXWashington26 min
Aug 31, 12:25 AM CDTAreal Flood AdvisoryOAXBurt, Washington5 hr
Aug 31, 12:31 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Saunders, Washington29 min
Aug 31, 12:47 AM CDTAreal Flood AdvisoryOAXKnox5 hr
Aug 31, 12:53 AM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Douglas, Saunders, Washington37 min
Aug 31, 1:19 AM CDTAreal Flood AdvisoryOAXBurt, Washington4 hr
Aug 31, 1:22 AM CDTAreal Flood AdvisoryOAXBurt, Colfax, Cuming, Dodge, Stanton, Thurston and 1 more6 hr
Aug 31, 1:22 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington23 min
Aug 31, 1:35 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders25 min
Aug 31, 1:36 AM CDTFlash Flood WarningOAXAntelope, Knox, Pierce4 hr
Aug 31, 1:46 AM CDTAreal Flood AdvisoryOAXDodge, Douglas, Sarpy, Washington5 hr
Aug 31, 1:56 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Sarpy, Saunders34 min
Aug 31, 2:14 AM CDTSevere Thunderstorm WarningOAXCass, Otoe31 min
Aug 31, 3:18 AM CDTSpecial Weather StatementOAXAntelope27 min
Aug 31, 5:02 AM CDTSpecial Weather StatementOAXButler28 min
Aug 31, 5:26 AM CDTSpecial Weather StatementOAXButler34 min
Aug 31, 5:35 AM CDTAreal Flood AdvisoryOAXButler, Cass, Colfax, Dodge, Douglas, Lancaster and 4 more77 min
Aug 31, 5:41 AM CDTAreal Flood WarningOAXAntelope, Burt, Cedar, Colfax, Cuming, Dodge and 7 more9 hr
Aug 31, 5:56 AM CDTSpecial Weather StatementOAXSeward34 min
Aug 31, 6:18 AM CDTSpecial Weather StatementOAXCass, Lancaster, Otoe, Saline27 min
Aug 31, 6:28 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Nemaha, Otoe and 1 more47 min
Aug 31, 6:43 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Lancaster, Pawnee, Saline32 min
Aug 31, 7:12 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Nemaha, Otoe, Pawnee and 1 more48 min
Aug 31, 7:58 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Nemaha, Pawnee, Richardson10 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.